Kentucky, 2017

Hail in Kentucky, March 20, 2017

March 20, 2017 · NWS PAH · 1 event in 1 county or zone

Large clusters of strong thunderstorms moved southward across western Kentucky. A few storms produced hail up to the size of dimes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Large clusters of strong thunderstorms moved southward across western Kentucky. A few storms produced hail up to the size of dimes. The storms occurred south of a stationary front that was draped across southern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 20, 2:20 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 20, 2:20 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
320 PM CDT Mon Mar 20 2017

.SHORT TERM...(Tonight through Wednesday night)
Issued at 320 PM CDT Mon Mar 20 2017

A narrow band of showers and thunderstorms continued to drift
southeastward across southern Illinois, southeast Missouri, into
western Kentucky as of mid afternoon. Models earlier in the day
did not pick up on most of this activity. Perhaps they were
focusing too much on the capping inversion of warm air aloft as we
were this morning. Upon further inspection, however, its formation
is not completely a surprise given the presence of low level
moisture convergence ahead of a southward drifting frontal
boundary and steep mid level lapse rates.

Given the poor model performance, confidence in the near term
forecast is not the greatest. However, we tend to think the
potential for showers and thunderstorms will remain focused along
and just ahead of the cold front as it sinks southward through the
area tonight. The elevated nature of the storms relegates any
severe threat to marginally severe hail through the remainder of
the afternoon. Any severe potential should tend to wane early this
evening with diminishing mixed-layer CAPE.

Stronger mid level impulses are forecast to stream into the area
along and north of the stalled out frontal boundary on Tuesday.
This should result in better forcing for showers and thunderstorms
of greater coverage--especially by afternoon and evening. SPC
continues to highlight southern portions of southeast Missouri and
western Kentucky in a marginal risk for severe weather on
Tuesday, with a slight risk clipping locations south of Poplar
Bluff. While elevated instability and effective bulk shear
certainly suggest this potential, forecast models indicate the
frontal boundary may remain just south of the area through the
day. As a result, we anticipate that most of the storms should be
elevated, with hail the greatest concern from any severe storms.
The precipitation should taper off from the north Tuesday night as
the cold front continues to shift well south of the area.

A return to mainly dry weather is expected Wednesday into
Wednesday night as high pressure translates southeastward from
southern Canada across the Great Lakes into the Ohio Valley. As
opposed to record or near record warmth this afternoon, highs by
Wednesday are only forecast in the upper 40s to lower 50s. Highs
on Tuesday should range through the 60s.

.LONG TERM...(Thursday through Monday)
Issued at 320 PM CDT Mon Mar 20 2017

We expect clouds with a warm frontal passage Thursday. The ECMWF and
NAM are drier, with a little more moisture seen on the CMC and GFS
models. Kept a slight chance of showers in mainly SEMO as weak
energy moves through in the mid levels. Thursday night should be
dry. May be a lingering shower or sprinkles in the evening. But PoPs
too low to mention for now.

Friday through Saturday, the model consensus is a H5 low will move
east from nation's mid section, to over the Ozarks and MO from 12z
Friday through 18z Saturday. Most of Friday should be rain free
(exception area Ozarks region SEMO), with PoPs ramping up Friday
night through Saturday as the system approaches. Showers and
possibly isolated thunderstorms. PoPs will lower Saturday night
through Sunday as the system starts to move to the northeast into
the Ohio Valley region. For now, used a blend of the EC/GFS and
their ensemble mean solutions for timing and movement of this
system. Used a blend of EC/GFS and CONSraw (model blend) for
temperatures for the entire 4 day extended period.

&&

.AVIATION...
Issued at 1255 PM CDT Mon Mar 20 2017

Primarily VFR conditions will prevail through at least midnight. The
only exception would be beneath isolated to scattered shower
activity, which should be short-lived. Introduced a vicinity thunder
mention at both KCGI and KPAH to account for the narrow band of
showers and thunderstorms which has developed along and just north
of Route 13 in southern Illinois and is expected to drift southward
into the afternoon. The shower and thunderstorm potential tonight
into Tuesday morning is less certain, but cannot be discounted as a
cold front drops south through the area. Left out any precipitation
mention for now given the anticipated low coverage of activity. A
deck of MVFR stratus should overspread the area as winds turn
northerly behind the frontal passage overnight into Tuesday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...CN
AVIATION...RJP
Hazardous weather outlook, Mar 20, 12:30 PM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
130 PM CDT Mon Mar 20 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
130 PM CDT Mon Mar 20 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible this afternoon,
primarily over portions of southern Illinois, southeast Missouri,
and western Kentucky. The chance of thunderstorms expands to include
the entire region tonight.

Most of the storms should remain below severe levels with locally
heavy rain, lightning, and small hail the primary concerns. However,
a couple of stronger storms may be capable of producing marginally
severe hail this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The chance of thunderstorms continues Tuesday into Tuesday night.
The best chance of thunderstorms, including the chance of strong
storms, comes Tuesday afternoon and evening, across far southeast
Missouri and southwest Kentucky, where a Marginal Risk of severe
storms exists. Damaging winds and large hail are the severe
weather hazards that potentially may occur. Otherwise, heavy rain
and lightning are general storm associated hazards expected.

Thunderstorm chances Friday night into Saturday will bring heavy
rain and lightning as the primary storm associated hazards.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the latest forecast and updates for any
potential activations.

In the hours before

Special weather statement, Mar 20, 12:34 PM CST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Paducah KY
134 PM CDT MON MAR 20 2017

ILZ084-085-088-089-201915-
Jackson IL-Union IL-Williamson IL-Johnson IL-
134 PM CDT MON MAR 20 2017

...SPECIAL WEATHER STATEMENT...

At 131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Murphysboro, moving east southeast at 35 mph.

Hail of up one half inch in diameter is possible with the storms.
Most of the hail will remain small, closer to pea size as the
activity continues across Jackson and Williamson counties through
230 pm, possibly reaching northern Union and Johnson counties.

Locations impacted include...
Carbondale, Marion, Herrin, Murphysboro, Carterville, De Soto,
Crainville, Cambria, Energy, Goreville, Pittsburg, Cedar Lake Area,
Makanda, Whiteash, Gorham and Spillertown.

LAT...LON 3776 8880 3749 8904 3771 8956 3785 8943
TIME...MOT...LOC 1831Z 291DEG 29KT 3776 8929

CN
Local storm report, Mar 20, 1:04 PM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
204 PM CDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             MURPHYSBORO             37.77N 89.34W
03/20/2017  M0.75 INCH       JACKSON            IL   PUBLIC

            DIME SIZE HAIL REPORTED.

&&

SMITTY
Special weather statement, Mar 20, 1:38 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
238 PM CDT MON MAR 20 2017

ILZ091-KYZ007-010-202030-
Hardin IL-Crittenden KY-Livingston KY-
238 PM CDT MON MAR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDIN...
NORTHEASTERN LIVINGSTON AND CRITTENDEN COUNTIES UNTIL 330 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rosiclare, or 13 miles west of Marion Kentucky, moving southeast at
30 mph.

Hail to dime size hail will be possible with this storm.

Locations impacted include...
Marion, Rosiclare, Salem, Joy, Elizabethtown and Carrsville.

LAT...LON 3740 8847 3740 8846 3748 8830 3734 8787
      3717 8820
TIME...MOT...LOC 1937Z 306DEG 24KT 3740 8831

CN
Local storm report, Mar 20, 2:13 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
313 PM CDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             ROSICLARE               37.42N 88.35W
03/20/2017  M0.75 INCH       HARDIN             IL   PUBLIC

            LATE REPORT. DIME SIZE HAIL REPORTED BY PUBLIC

&&

SMITTY
Special weather statement, Mar 20, 3:37 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Paducah KY
437 PM CDT MON MAR 20 2017

KYZ002-003-006-202200-
Carlisle KY-Graves KY-Hickman KY-
437 PM CDT MON MAR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...SOUTH CENTRAL CARLISLE
AND WEST CENTRAL GRAVES COUNTIES UNTIL 500 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving southeast at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Clinton, Fulgham, Wingo, Arlington and Water Valley.

LAT...LON 3652 8885 3658 8891 3659 8894 3659 8899
      3670 8914 3684 8899 3669 8870
TIME...MOT...LOC 2137Z 309DEG 33KT 3672 8899

CN

The radar

The Paducah radar (KPAH), 63 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Calloway

When
March 20, 4:18 PM CST
Where
Calloway County, 1 mi W of Murray
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.620, -88.338

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684042.